What is Milk Alkali Syndrome?
Milk Alkali Syndrome is a condition that occurs as a result of ingesting large amounts of calcium as well as absorbable alkali, something that leads to hypercalcemia. The syndrome is mainly caused by taking too much calcium and base in the form of milk and antacids.
When this disorder is not diagnosed in advance and is left untreated, it has been said to lead to other complications such as renal failure and metastatic calcification.
Milk-alkali syndrome was first detected in 1920s in what was seen as administering the Sippy regimen that consisted of milk and bicarbonate. Sippy regimen was intended to treat peptic ulcer disease.
However, with the advent of the so called nonabsorbable alkali as well as histamine-2 blockers in treatment of peptic ulcer disease, it has been found that milk-alkali syndrome isn’t a common cause of hypercalcemia.
Nonetheless, in recent years, there has been increased use as well as promotion of calcium carbonate in treating dyspepsia or as a calcium supplement, something that has led to more cases of milk-alkali syndrome being reported.
A related syndrome known as calcium-alkali syndrome has been reported often in postmenopausal women who use OTCs containing calcium and supplements for vitamin D. In hospitalized patients, calcium or milk-alkali syndrome is considered the third commonest cause for this condition called hypercalcemia.
In patients having milk-alkali syndrome, there is elevated levels of calcium in their body. This is what is referred to as hypercalcemia, and it is this increased level of calcium that triggers a shift in acid-base balance in the body to incline towards alkaline state. When that happens, it could result in loss of kidney function.
The cause for milk-alkali syndrome is almost always because of ingesting too many calcium supplements available in form of calcium carbonate. Patients suffering from osteoporosis may be recommended to take calcium supplements to treat bone loss or prevent it. Antacids such as Tums also contain calcium carbonate as a major ingredient.
When there is an increased level of vitamin D circulating in body as a result of taking supplements, it is likely to worsen the milk-alkali syndrome. With milk-alkali syndrome, calcium deposits may occur in kidneys and other tissues.
During the onset of the condition, a patient may not show any symptoms, and he or she is said to be asymptomatic. However, with time, the symptoms begin to show and they include:
- Back pain
- Pain in middle of body
- Low back pain around the kidney area that is resulting from kidney stones
- Confusion and strange behavior
- Nausea or vomiting
- Excessive urination
- Irregular heartbeat, also known as arrhythmia
- Other kidney related problems
A doctor will conduct a physical exam and blood sample tests.
Physical exam and history
During the physical exam, your doctor will look at how you feel – if there is pain especially in middle of body or around the kidney area.
The doctor will also ask you questions regarding the symptoms you have been experiencing. You also need to tell the doctor if there are prescriptions, over-the-counter medicines, or supplements you could be taking. Make sure you give a full list of these prescriptions or OTCs. If you are not sure of the medicines, herbs, or OTCs, the doctor may proceed to diagnose the symptoms.
A blood test
The doctor may order a blood test and this is intended to check the level of calcium present in blood. The normal amount of calcium circulating in blood should be around 8.5 to 10.2 mgs per deciliter of blood. If higher levels are detected, it could signal milk-alkali syndrome.
The doctor may order more tests to check if there are kidney complications. The tests may include ultrasounds, X-rays, CT scans, and kidney function testing.
Patients need to realize that early diagnosis of milk-alkali syndrome could prevent them from having permanent damage to their kidneys.
Treatment approaches applied in milk-alkali syndrome are aimed at reducing the level and amount of calcium in body. A patient may be advised to stop taking certain foods such as milk when they are under calcium medication or supplements to prevent the condition. Complications such as kidney damage or presence of kidney stones need also be treated.
In the event that you’re taking calcium supplements to treat a medical condition or you are taking antacids, it is important that you let the doctor know about it. The doctor may prescribe alternative treatment.
Where there is mild hypercalcemia in milk-alkali syndrome, the only care that may be needed is discontinuing the use of calcium carbonate or reducing the dose so that it does not exceed 1200 to 1500mg in a daily. If a patient is taking calcium carbonate, it can be changed to another form that contains calcium without the base or carbonate.
In cases where th1ere is severe hypercalcemia, a patient needs to be admitted to a hospital and a saline dieresis is done. Large volumes of IV isotonic sodium chloride is a suitable treatment choice. Also, calciuresis may be induced by using intravenous loop diuretics- but this has been questioned.
Calcium carbonate needs to be stopped in order to resolve the heightening hypercalcemia. During treatment, the patient should be monitored of their serum calcium levels because PTH measurement may not have normalized at the time when the therapy is being performed. This is to prevent a patient from transiently being hypocalcemic.
Treating Hypocalcemia that Develops during Treatment
In the event that a patient develops hypocalcemia during the course of treatment, it may be treated with use of oral calcium supplementation. The calcium source should not have absorbable alkali. A suitable choice is calcium citrate. In treatment-related hypocalcemia, there may be no need for intravenous calcium.
A patient with hypercalcemia may require a low-calcium and as a low phosphorous diet.
In severe renal impairment or kidney damage, dialysis may be required.
Calcium metabolism modifiers
These agents help reduce the movement of calcium elements from bone to serum and increase the amount of calcium that is being lost or removed from the body through urine.
Using diuretics to induce calciuresis may be opted in patients who have severe hypercalcemia. Before receiving the diuretic therapy, the individual is volume depleted meaning that the volume has to be replaced with saline.
It may be difficult for doctors to diagnose milk-alkali syndrome, therefore, it requires a high level of suspicion to be able to hastily identify this disorder and offer appropriate therapy and intervention measures.
When doctors and physicians don’t recognize this syndrome in time or they don’t appreciate its dangers, it may result in prolonged hospital stays.
It could also lead to permanent damage of the kidney. The disorder, if left untreated may lead to neurologic damage and at other times, death may occur.
A careful history as well as knowledge of this syndrome should be key aspects to consider whenever doctors are caring for individuals with the syndrome. If a patient has been taking calcium supplements together with carbonate or base products, they should immediately inform the doctor.
The good news is that the condition can be reversed if there has been no damage on kidney. However, with severe prolonged cases, it could result to irreversible kidney damage that may require dialysis. 7
- Milk-alkali syndrome. Available at https://en.wikipedia.org/wiki/Milk-alkali_syndrome
- Milk-Alkali Syndrome. Available at http://www.nytimes.com/health/guides/disease/milk-alkali-syndrome/overview.html
- Milk-Alkali Syndrome. Available at http://www.healthline.com/health/milk-alkali-syndrome
- Milk-alkali syndrome. Available at https://medlineplus.gov/ency/article/000332.htm
- Milk-Alkali Syndrome. Avaiable at http://emedicine.medscape.com/article/123324-overview
- Milk-alkali Syndrome. Treatment Approaches. Available at http://emedicine.medscape.com/article/123324-treatment
- Case Report: Antacids, Altered Mental Status, and Milk-Alkali Syndrome. Available at https://www.hindawi.com/journals/criem/2012/942452/1